- About CCGP
- About Board Certification
- CGP Exam
- Recertification Process
Candidate Handbook for #geriatric Board certification exam has been updated! https://t.co/TNKlxiDnlZ
RT @TomClarkRPh: New online training for #pharmacists in #fallsprevention now available from @Pharmacists and @CDCgov - https://t.co/eNj9Cr…
RT @Deprescribing: Ever wondered what #pharmacists really do? Humorous (& literature-based) website explains: https://t.co/9Hom5sAOX5 #Phar…
You are here
A key principle of geriatric pharmacotherapy is: "Any new symptom in an older adult should be considered a drug side effect until proven otherwise." Unfortunately, medicines are often overlooked by clinicians as a likely cause of new symptoms in older adults. A common mistake is to treat the symptom by adding a new drug. Sometimes, this new drug also causes another side effect, which can then trigger adding yet another new drug. This sequence of events is known as the "prescribing cascade."
To understand the prescribing cascade, check out this classic Opus cartoon by Berkeley Breathed (click on cartoon to enlarge).
Rochon PA, Gurwitz JH. Optimising drug treatment for elderly people: the prescribing cascade. BMJ 1997;315(7115); 1096-9.
Examples are described below.
Increased incidence of levodopa therapy following metoclopramide use
In one of the early articles about the prescribing cascade, Avorn and colleagues used the New Jersey Medicaid database to determine that there was an increase in use of anti-parkinsonian therapy in older persons (65 years and over) taking metoclopramide hydrochloride. Metoclopramide causes extrapyramidal side-effects that mimic Parkinson’s disease. They found that metoclopramide users were three times more likely to begin use of a levodopa-containing medication compared with nonusers.
Avorn A, Gurwitz JH, Bohn RL, et al. JAMA. 1995;274(22):1780-1782.
Users of nonsteroidal anti-inflammatory drugs (NSAIDs) are more likely to be started on medications for high blood pressure
NSAID medications can cause sodium and water retention, which increases blood pressure and can also exacerbate heart failure in older adults. In this study, users of NSAIDs were 66% more likely to be started on medicine for hypertension, and higher doses were more likely to trigger blood pressure medicines than low doses.
Gurwitz JH, Avorn J, Bohn AL, et al. JAMA 1994;272:781-786.
Increased use of "overactive bladder" drugs in patients taking cholinesterase inhibitors for Alzheimer’s disease
In this study, older adults receiving a cholinesterase inhibitor (e.g. donepezil) for Alzheimer’s disease were over 50% more likely to be receiving a bladder anticholinergic drug (e.g. oxybutynin, tolterodine) than older adults not taking these drugs. Cholinesterase inhibitors can cause urinary incontinence as a side effect, but this symptom is often not recognized by the prescriber and the symptom is treated with another drug.
Gill SS, Mamdani M, Naglie G, et al. Arch Intern Med 2005;165:808-13. (open access article)